Tornadoes · United States · Iowa · 2014

EF0 tornado, Panama, Iowa, June 29, 2014

This EF0 tornado ran 0.5 miles across Shelby County on June 29, 2014, touching down at 8:08 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 29, 2014
Touchdown
8:08 PM CDT (01:08 UTC)
Lifted
8:09 PM CDT (01:09 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Shelby County
Touchdown point
41.718, -95.511
Lift-off point
41.718, -95.502
Record number
1406291908-01

What the Weather Service recorded

Isolated to scattered thunderstorms developed along the Missouri River and moved across western Iowa on Sunday evening June 29th. The severe weather was in response to a weak cold front across northwest Iowa, as well as extreme instability and favorable shear along and ahead of the cold front. The thunderstorms exited the area late in the evening.

Storm chasers indicated a very brief 1 to 2 minute tornado occurred in an open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 21:05 UTC and running to 01:45 UTC.

Issued (UTC)ExpiredProductOffice
21:05 UTC01:45 UTCTornado WatchOAX
22:52 UTC23:15 UTCSevere Thunderstorm WarningOAX
23:13 UTC00:00 UTCSevere Thunderstorm WarningOAX
01:09 UTC01:29 UTCTornado WarningOAX
09:07 UTC14:38 UTCSevere Thunderstorm WatchOAX
11:00 UTC18:19 UTCFlash Flood WatchOAX
13:16 UTC14:00 UTCSevere Thunderstorm WarningOAX
13:45 UTC14:30 UTCSevere Thunderstorm WarningOAX
13:57 UTC14:30 UTCSevere Thunderstorm WarningOAX
14:28 UTC15:02 UTCSevere Thunderstorm WarningOAX
14:38 UTC18:06 UTCTornado WatchOAX
14:39 UTC15:02 UTCSevere Thunderstorm WarningOAX
16:10 UTC17:15 UTCSevere Thunderstorm WarningOAX
16:36 UTC17:15 UTCSevere Thunderstorm WarningOAX
16:56 UTC20:00 UTCFlash Flood WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 29, 6:52 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 29, 6:52 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT SUN JUN 29 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 355 PM CDT SUN JUN 29 2014

CHANCE FOR SEVERE THUNDERSTORMS TONIGHT INTO MONDAY IS THE PRIMARY
FORECAST CONCERN.

AFTER MORNING THUNDERSTORMS ROLLED THROUGH PARTS OF EASTERN NEBRASKA
AND WESTERN IOWA...ATMOSPHERE HAD STABILIZED FOR A TIME INTO EARLY
AFTERNOON. HOWEVER LINGERING CLOUD COVER HAS EVAPORATED...ALLOWING
TEMPERATURES TO REBOUND INTO THE MIDDLE 80S MANY SPOTS. THIS
COMBINED WITH DEW POINTS IN THE LOWER 70S AND SOME COOLING ALOFT HAS
PRODUCED SURFACE-BASED CAPES EXCEEDING 3500 J/KG. 18Z SOUNDING AT
KOAX SHOWED 3692 J/KG OF SURFACE-BASED CAPE WITH ALMOST NO
INHIBITION. LAYER SHEAR...0-6KM...WAS 34KT...AND IS EXPECTED TO
INCREASE AS THE AFTERNOON WEARS ON. HOWEVER OUR 18Z SOUNDING SHOWS
LIFTING A MIXED-LAYER PARCEL YIELDS ONLY 1500 J/KG OF CAPE AND
INHIBITION RUNNING OVER 100. THUS MAY HAVE TO WAIT A WHILE BEFORE
CINH GOES AWAY AND HIGH INSTABILITY CAN BE REALIZED. A FEW AREAS OF
ISOLATED CONVECTION WERE NOTED AT MID AFTERNOON...BUT NONE ARE
SHOWING SIGNS OF GROWING AT THE MOMENT. MOST LIKELY AREA OF
INITIATION FOR MORE ROBUST DEVELOPMENT THIS AFTERNOON APPEARS TO BE
SETTING UP FROM CENTRAL NEBRASKA TO THE COLUMBUS...FREMONT AND
MISSOURI VALLEY AREAS. ENHANCED CUMULUS FIELD WAS STARTING TO EXPAND
HERE...WITH WEAK AREA OF FRONTAL CONVERGENCE AS PER RAP 19Z
INITIALIZATION. OTHER SUBTLE BOUNDARIES LEFT OVER FROM MORNING
STORMS COULD ALSO FOCUS STORMS THIS AFTERNOON. WHERE STORMS DO FIRE
THIS AFTERNOON...EXPECT RAPID DEVELOPMENT TOWARD STRONG/SEVERE
LEVELS IN HIGH INSTABILITY ENVIRONMENT. ORIENTATION OF LAYER SHEAR
VECTORS SUGGEST SOME SUPERCELL STRUCTURES WITH INITIAL DEVELOPMENT
OF STORMS WHICH SHOULD MOVE OFF TO THE EAST AND SOUTHEAST. CONTINUED
DEVELOPMENT AND INCREASING LOW LEVEL JET SUGGEST MCS DEVELOPMENT
WITH PROPAGATION TO THE SOUTHEAST THIS EVENING. EXPECT A HAIL AND
TORNADO THREAT WITH EARLY CONVECTION...THEN EVOLVING INTO A
HAIL...WIND AND HEAVY RAIN THREAT THROUGH THE EVENING.

EXPECT MOST OF THIS ACTIVITY TO MOVE OUT OF OUR AREA BY LATE
EVENING. THEN AN AREA OF LOW PRESSURE ROLLING OUT OF WESTERN KANSAS
ALONG FRONTAL BOUNDARY WILL ENHANCE LIFT OVER EASTERN NEBRASKA AND
AFTER MIDNIGHT...THEN SPREAD ACROSS WESTERN IOWA MONDAY MORNING.
LINGERING HIGH PRECIPITABLE WATER VALUES NEAR 2 INCHES POINT TO A
POTENTIAL OF HEAVY RAIN WITH ANY STORMS THROUGH MONDAY MORNING. SLOW-
MOVING COLD FRONT IS FORECAST TO LIMP SOUTH THROUGH MONDAY
AFTERNOON...AND CYCLONIC FLOW ALOFT COMBINED WITH WAVES RIPPLING
ALONG FRONT POINT TO REPEATED DEVELOPMENT OF MODERATE TO HEAVY RAIN
UNTIL FRONT CLEARS OUR SOUTHEAST LATE IN THE DAY.

AFTER FRONT SLIPS SOUTH OF THE FORECAST AREA MONDAY EVENING...WILL
CONTINUE OUR DRY FORECAST THROUGH TUESDAY MORNING. THEN A SHORTWAVE
ROTATING THROUGH THE NORTHERN PLAINS WILL PUSH A COLD FRONT INTO THE
AREA TUESDAY AFTERNOON WHEN ENHANCED INSTABILITY WILL LEAD TO
SCATTERED SHOWERS OR THUNDERSTORMS AS FAR SOUTH AS OMAHA. THESE
SHOULD BE DIURNALLY DRIVEN AND END AT SUNSET. TUESDAY WILL BE COOLER
AS 850 TEMPERATURES DROP INTO THE LOWER TEENS...THEN EVEN COOLER
WEDNESDAY WITH 850 TEMPS IN THE SINGLE DIGITS. MANY HIGHS BOTH DAYS
SHOULD HOLD IN THE 70S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 355 PM CDT SUN JUN 29 2014

LONG TERM PERIOD WILL START WITH MID LEVEL RIDGING BUILDING INTO THE
MIDDLE OF THE COUNTRY INTO THURSDAY...TAKING STORM TRACK TO OUR
NORTH. SURFACE HIGH PRESSURE AND ONLY SLOWLY RECOVERING 850
TEMPERATURES WILL KEEP HIGHS BELOW 80 THEN. A SHORTWAVE WILL THEN
ROLL INTO THE PLAINS FRIDAY INTO SATURDAY...BRINGING RAIN CHANCES
BACK TO OUR AREA BY FRIDAY NIGHT. COULD SEE SOME STORMS FIRE FRIDAY
AFTERNOON...BUT THE REAL FIREWORKS SHOULD HOLD OFF UNTIL THE EVENING
AND OVERNIGHT INTO SATURDAY. GFS SHOWS SYSTEM EXITING TO THE SOUTH
FOR SATURDAY NIGHT AND SUNDAY...BUT SEVERAL ENSEMBLE MEMBERS
INDICATE TIMING OF SHORTWAVE MAY BE A BIT FAST. THUS WILL CONTINUE
SMALL RAIN CHANCES INTO SUNDAY.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 643 PM CDT SUN JUN 29 2014

SOMEWHAT DIFFICULT FCST FOR THE REST OF THIS EVENING. ENVIRONMENT
IS HIGHLY UNSTABLE WITH AMPLE SHEAR TO PRODUCE SVR STORMS WITH SEVERAL
OUTFLOW BOUNDARIES OBSERVED. AT THIS POINT...BELIEVE ANY OTHER
TSRA DEVELOPMENT THE NEXT SEVERAL HOURS WILL BE ISOLATED IN NATURE
OVER ERN NEB...THUS HAVE REMOVED TEMPO GROUPS THIS TAF ISSUANCE.
MEANWHILE...HAVE ADDED PROB30 GROUPS FOR POSSIBLE MORNING
CONVECTION PUSHING ACROSS THE AREA BTWN 12Z-18Z TIMEFRAME. LOW
CONFIDENCE THAT ANY TSRA ACTIVITY WILL CONTINUE MON AFTN...THUS
MENTION INCLUDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...DEE
Hazardous weather outlook, Jun 29, 5:13 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT SUN JUN 29 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
513 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING...AND A
TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR ALMOST ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA. ALL MODES OF SEVERE ARE
POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES.

A VERY UNSTABLE AIRMASS HAS DEVELOPED ACROSS THE AREA. THIS
COMBINED WITH MODERATE SHEAR WILL LEAD TO STRONG TO SEVERE STORMS
WHERE THEY DO DEVELOP. THERE ARE SEVERAL AREAS OF POTENTIAL
DEVELOPMENT DURING THE EVENING...FOCUSING ON WEAK SURFACE
BOUNDARIES THAT WERE CREATED FROM EARLIER STORMS DURING THE
MORNING.

WHERE STORMS DO FIRE...THE COMBINATION OF STRONG INSTABILITY AND
SHEAR PROFILES WILL LEAD TO RAPIDLY INTENSIFYING STORMS...QUICKLY
BECOMING SEVERE. CONTINUED DEVELOPMENT THROUGH THE EVENING IS
LIKELY AS THE THUNDERSTORMS CONGEAL INTO A COMPLEX OF STORMS AND
MOVE SOUTHEAST THROUGH EASTERN NEBRASKA INTO SOUTHWEST IOWA.

AFTER THIS COMPLEX MOVES EAST OF THE AREA LATER THIS
EVENING...MORE THUNDERSTORM DEVELOPMENT IS LIKELY IN NORTHEAST
NEBRASKA LATE TONIGHT. WHILE SEVERE STORMS ARE NOT ANTICIPATED
WITH THIS ACTIVITY...SOME SMALL HAIL AND BRIEF HEAVY RAIN WILL BE
POSSIBLE INTO LATE MONDAY MORNING.

THUNDERSTORMS MAY LINGER OR REDEVELOP OVER THE AREA MONDAY
AFTERNOON AS A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVES
SOUTHEAST THROUGH THE OUTLOOK AREA. THE STORMS MONDAY AFTERNOON
COULD BECOME SEVERE WITH STRONG WINDS AND HEAVY RAIN...AND
POSSIBLY SOME LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY...MAINLY ALONG AND
NORTH OF HIGHWAY 30. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE AGAIN POSSIBLE NEXT FRIDAY NIGHT AND SATURDAY AS
ANOTHER DISTURBANCE TRACKS ACROSS THE PLAINS.

ALSO...FLOODING ALONG THE MISSOURI RIVER FROM BROWNVILLE
DOWNSTREAM TO RULO WILL CONTINUE AT LEAST THROUGH THURSDAY.
ADDITIONAL RAINFALL FROM SUNDAY AND MONDAY STORMS MAY KEEP RIVER
LEVELS ABOVE FLOOD STAGE BEYOND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE EVENING.

In the hours before

Local storm report, Jun 29, 6:42 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
642 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             4 SW WESTPHALIA         41.68N 95.45W
06/29/2014  E1.00 INCH       SHELBY             IA   PUBLIC

            SHAVE DATA

&&

DEE
Local storm report, Jun 29, 7:01 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
701 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 SE KIRKMAN            41.68N 95.20W
06/29/2014  E1.00 INCH       SHELBY             IA   PUBLIC

            SHAVE DATA

&&

DEE
Local storm report, Jun 29, 7:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             7 SSE IRWIN             41.70N 95.15W
06/29/2014  E1.00 INCH       SHELBY             IA   PUBLIC

            SHAVE DATA

&&

DEE
Local storm report, Jun 29, 7:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
721 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             PISGAH                  41.83N 95.93W
06/29/2014  E1.00 INCH       HARRISON           IA   TRAINED SPOTTER

&&

JB
Local storm report, Jun 29, 7:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
723 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             SOLDIER                 41.98N 95.78W
06/29/2014  E1.00 INCH       MONONA             IA   TRAINED SPOTTER

&&

DEE
Special weather statement, Jun 29, 7:41 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
741 PM CDT SUN JUN 29 2014

IAZ043-055-056-300100-
SHELBY IA-HARRISON IA-MONONA IA-
741 PM CDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY...
NORTHEASTERN HARRISON AND SOUTHEASTERN MONONA COUNTIES UNTIL 800 PM
CDT...

AT 741 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF LOGAN...OR 23 MILES SOUTHWEST OF DENISON...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOODBINE...DUNLAP...PANAMA...SCHABEN PARK AND MANTENO RECREATION
AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY AFTERNOON
FOR EASTERN NEBRASKA.

LAT...LON 4167 9546 4171 9578 4187 9578 4186 9545
TIME...MOT...LOC 0041Z 273DEG 27KT 4178 9567

BOUSTEAD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.1 hours before the tornado, 84 km from the path. June 30, 2014.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2027 joules per kilogram, CIN -17, lifted condensation level 1288 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2014-06-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 146 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
4723 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
2.3
Supercell composite
24.3
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

10.9 hours after it, 84 km from the path. June 30, 2014.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4563 joules per kilogram, CIN -72, lifted condensation level 903 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4563 J/kg
Mixed-layer CIN
-72 J/kg
Surface CAPE
4135 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
2.8
Supercell composite
12.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Harlan (HNR), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:15 UTC7775.290° 4 kt1009.8
23:25 UTC7775.2 6 kt111009.8
23:35 UTC75.271.6 6 kt231009.8
23:45 UTC7773.40° 0 kt1009.5
23:55 UTC7773.4110° 6 kt1009.1
00:05 UTC7773.4 6 kt151009.1
00:15 UTC7773.4 3 kt1009.1
00:25 UTC7773.40° 0 kt1009.5
00:35 UTC78.875.2180° 8 kt1008.8
00:45 UTC78.875.2190° 9 kt1008.8
00:55 UTC78.875.2200° 8 kt151008.5
01:05 UTC78.875.2200° 9 kt1008.8
01:15 UTC78.875.2210° 6 kt111008.8
01:25 UTC78.873.4220° 8 kt1009.1
01:35 UTC7773.4310° 13 kt1010.2
01:55 UTC75.271.60° 0 kt1009.5
02:15 UTC75.271.60° 0 kt1009.5
02:25 UTC73.471.6120° 4 kt1009.8
02:35 UTC73.471.6120° 4 kt1009.8
02:45 UTC73.471.6150° 3 kt1010.2
02:55 UTC73.471.60° 0 kt1010.2
03:05 UTC73.471.60° 0 kt1010.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the touchdown began at 01:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:08 UTCFUNNEL CLOUDModaleHarrison, IAPERSISTENT ROTATION OBSERVED
22:15 UTCHAIL 2.753 Sw MagnoliaHarrison, IA
22:20 UTCHAIL 12 Se MagnoliaHarrison, IA
22:42 UTCHAIL 13 Wsw WoodbineHarrison, IASHAVE DATA
23:02 UTCHAIL 14 Sw WestphaliaShelby, IASHAVE DATA
23:05 UTCHAIL 0.752 Sw PanamaShelby, IASHAVE DATA
23:05 UTCHAIL 12 Se WoodbineHarrison, IASHAVE DATA
23:36 UTCHAIL 17 Sse IrwinShelby, IASHAVE DATA
23:38 UTCHAIL 15 Se KirkmanShelby, IASHAVE DATA
00:19 UTCHAIL 1SoldierMonona, IA
00:21 UTCHAIL 1PisgahHarrison, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 29, 2014

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 296:05 AM CDTEF1Gove, KS1.050$50,000
June 297:28 PM CDTEF0Hamilton, IA2.040
June 298:18 PM CDTEF1Grundy, IA1.950$30,000
June 298:25 PM CDTEF1Hardin, IA1.375$1,000
June 299:12 PM CDTEF0Buchanan, MO0.325
June 299:20 PM CDTEF0Shawnee, KS1.630
June 299:55 PM CDTEF1Mercer, MO6.3300
June 2910:00 PM CDTEF1Grant, WI8.2600$410,000
June 2910:18 PM CDTEF2Iowa, WI29.1400$3.5 million
June 2910:26 PM CDTEF2Iowa, WI5.0200$400,000
June 2910:36 PM CDTEF0Jones, IA0.125
June 2911:27 PM CDTEF1Dane, WI2.3500$50,000
June 2912:30 AM CDTEF1Carroll, IL2.2600$50,000
June 2912:45 AM CDTEF1Schuyler, MO4.7300

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.